Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 137, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 19, 2017, 4:19 PM CDT for Barnes County, Ransom County, North Dakota. It was in force for 41 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2017, 4:19 PM CDT (21:19 UTC)
- Expired
- Sep 19, 2017, 5:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.0 in
- Wind
- 80.0 mph
Counties Barnes County, ND, Ransom County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 100 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 4:30 PM CDT | HAIL 1 | 2 Se Litchville, ND | QUARTER SIZED HAIL ACCOMPANIED BY 50 TO 60 MPH WINDS. |
| Sep 19, 4:41 PM CDT | TSTM WND DMG | 1 Ne Litchville, ND | BARN HAD DAMAGE TO ROOF WITH TREE LIMBS IN ROOF. HOUSE HAD SHINGLES REMOVED. |
| Sep 19, 4:41 PM CDT | TORNADO 1 | 1 Ene Litchville, ND | THE TORNADO TRACKED EASTWARD FOR NEARLY 4 MILES AND ENDED ABOUT 1 SW OF HASTINGS BY 447 PM CDT. THE TORNADO PEELED SHINGLES AND ROOFING OFF OF HOMES AT TWO FARMSTEADS ROUGHLY A MILE APART... AND SNAPPED OR UPROOTED SEVERAL BOXELDER AND SPRUCE TREES AT BOTH FAR |
| Sep 19, 4:56 PM CDT | TSTM WND DMG | 8 Nnw Fort Ransom, ND | A FEW LARGE TREE BRANCHES WERE BROKEN DOWN IN SHELTER BELTS JUST SOUTH OF HIGHWAY 46, IN FAR NORTHWEST NORTHLAND TOWNSHIP. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 19, 3:37 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -482 J/kg
- Mixed-layer LCL
- 1599 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 350 m²/s²
- 0-3 km storm-relative helicity
- 434 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
022
WUUS53 KFGF 192119
SVRFGF
NDC003-073-192200-
/O.NEW.KFGF.SV.W.0137.170919T2119Z-170919T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
419 PM CDT TUE SEP 19 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Ransom County in southeastern North Dakota...
Barnes County in southeastern North Dakota...
* Until 500 PM CDT.
* At 418 PM CDT, a severe thunderstorm was located near Litchville,
or 17 miles southwest of Valley City, moving northeast at 35 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and two inch hail.
SOURCE...Public reported golf ball size hail near Edgeley with
this storm.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Valley City, Sanborn, Litchville, Oriska, Fingal, Hastings and
Kathryn.
This includes Interstate 94 in North Dakota between mile markers 272
and 307.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
A tornado watch remains in effect until midnight CDT for southeastern
North Dakota.
LAT...LON 4650 9803 4663 9804 4663 9844 4698 9844
4698 9847 4702 9846 4711 9796 4695 9768
4680 9768
TIME...MOT...LOC 2118Z 216DEG 31KT 4673 9826
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...80MPH
$$
BP1 follow-up statement
646
WWUS53 KFGF 192147
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
447 PM CDT TUE SEP 19 2017
NDC003-073-192200-
/O.CON.KFGF.SV.W.0137.000000T0000Z-170919T2200Z/
Ransom ND-Barnes ND-
447 PM CDT TUE SEP 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN RANSOM AND BARNES COUNTIES...
At 446 PM CDT, a severe thunderstorm was located over Valley City,
moving northeast at 35 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated. This storm has a history of producing hail
up to tennis ball size.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Valley City, Sanborn, Litchville, Oriska, Fingal, Hastings and
Kathryn.
This includes Interstate 94 in North Dakota between mile markers 272
and 307.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
A tornado watch remains in effect until midnight CDT for southeastern
North Dakota.
LAT...LON 4650 9803 4663 9804 4663 9844 4698 9844
4698 9847 4702 9846 4711 9796 4695 9768
4680 9768
TIME...MOT...LOC 2146Z 216DEG 31KT 4693 9805
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
$$
BPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:16 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Sep 19, 3:16 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 316 PM CDT Tue Sep 19 2017 .SHORT TERM...(This evening through Wednesday) Issued at 316 PM CDT Tue Sep 19 2017 Severe thunderstorm chances continue to be the primary forecast challenge for the period. A line of showers and thunderstorms has been moving into the Devils Lake Basin down to the James River Valley. This activity is out ahead of the main surface trough axis and cold front. Strong southeast winds have keep a lot of moisture streaming into the central Dakotas. Clouds have covered much of the area today, but there have been breaks and with strong mid level lapse rates and very strong forcing, the leading storms will continue to intensify and additional thunderstorm development will begin to develop. The CAMs have strong storms into the Devils Lake area in the next few hours and moving into the Red River Valley during the 00-03Z time frame. Most of the CAMs have the thunderstorms developing into a quasi-linear complex, although some discrete supercells are not out of the questions. Continue to think that strong damaging winds will be the primary threat, although hail and tornadoes will be possible, especially if cells become more discrete. The thunderstorm complex will continue to move into western MN tonight, and even with decreasing surface instability, should continue to be fairly strong with very vigorous forcing. Will have to watch rainfall rates and training of thunderstorm cells for heavy rain threat. With very dry conditions up until this point don't think we will have a widespread flood risk but some issues in urban areas could develop. The thunderstorms will exit the area to the east as the cold front pushes through sometime between 06 and 12Z with a few lingering showers left behind. Southwest winds and warm air advection will return fairly quickly for Wednesday as another trough develops to our west. Other than a few lingering showers in the far northeast conditions will be quiet and highs near normal. .LONG TERM...(Wednesday night through Tuesday) Issued at 316 PM CDT Tue Sep 19 2017 Quieter conditions are expected for Wednesday night into Thursday. Temperatures will begin to warm into the mid to upper 70s during the day Thursday with southerly winds at 10 to 15 mph. Temperatures will be warm again Friday with highs in the low 60s in northeastern North Dakota and upper 70s in western Minnesota. With the passage of a frontal system late Friday rain chances will increase across the region. Rain chances will remain across western Minnesota and far southeastern North Dakota Friday night through Monday morning. Rainfall totals in these areas could reach over one inch. Locally higher rainfall amounts are possible. Temperatures over Saturday and Sunday will remain cool with highs in the upper 50s and low 60s. Rain chances should diminish across western Minnesota and southeastern North Dakota by Monday afternoon with highs in the low 60s expected. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1253 PM CDT Tue Sep 19 2017 Some MVFR to IFR ceilings continue over the northern and western TAF sites, but there has been some clearing developing just east of the Red River. There will be a line of thunderstorms moving into the region this afternoon and evening, with storms most likely around KDVL in the 22-00Z time frame, moving into the central TAF sites at 01-04Z, and later on for the MN sites. As always, ceilings and visibility will be highly variable with convection moving through, so there could be some brief drops to MVFR to IFR with strong wind gusts above 30 kts as the cells move through. Winds will shift to the west as the thunderstorms move east, and there will be period of MVFR ceilings in some areas behind the line but all sites should improve to VFR by the end of the period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JR LONG TERM...AM AVIATION...JR
Hazardous weather outlook, Sep 19, 6:17 AM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 617 AM CDT Tue Sep 19 2017 MNZ004>009-013-014-016-017-023-024-032-NDZ006>008-014>016-024-026- 054-201130- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-Pennington-Red Lake-North Clearwater- South Beltrami-South Clearwater-Hubbard-Wadena-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Western Walsh County- 617 AM CDT Tue Sep 19 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe weather is expected for this afternoon and evening. Storms will produce hail to 1.5 inches in diameter and wind gusts to 70 mph. The storms will be most likely between 3 pm CDT Tuesday to 1 AM CDT Wednesday. A tornado may be possible with the storms. Locally heavy rain will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ001>003-015-022-027>031-040-NDZ027>030-038-039-049-052-053- 201130- West Polk-Norman-Clay-East Polk-Mahnomen-West Becker-East Becker- Wilkin-West Otter Tail-East Otter Tail-Grant-Grand Forks-Griggs- Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 617 AM CDT Tue Sep 19 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This afternoon and evening Severe weather is expected for this afternoon and evening. Storms will produce hail to 2 inches in diameter and wind gusts to 75 mph. The storms will be most likely between 3 pm CDT Tuesday to 1 AM CDT Wednesday. A tornado or two may be possible with the storms. Locally heavy rain will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. JH
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 4:41 PM CDT | Tornado Warning | FGF | Barnes | 34 min |
| Sep 19, 5:14 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 61 min |
| Sep 19, 5:56 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 52 min |
| Sep 19, 6:04 PM CDT | Areal Flood Advisory | FGF | Barnes | 4 hr |
| Sep 19, 6:47 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 58 min |
| Sep 19, 6:50 PM CDT | Areal Flood Advisory | FGF | Barnes | 5 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.